Breast Cancer Research and Treatment, Monday, February 16, 2010 (link)
Abstract: Aromatase inhibitors (AIs [such as Arimidex, which is what I took that caused my joint problems]) are a standard of care for the adjuvant treatment of hormone responsive early [breast cancer] ... Arthralgia was a somewhat unexpected side effect of this class of agents and has proven to be potentially problematic in clinical practice. Although rates of up 35% have been reported in the randomised trials, the figure has been much higher in subsequent case series. There is concern that these symptoms are significant and may affect compliance and thus the overall efficacy of treatment. It is therefore extremely important that we evaluate this syndrome with a view to gaining more information regarding its clinical features and possible aetiological mechanism. The potential aetiological mechanisms and evidence for aromatase inhibitor-induced arthralgia (AIA [the bone, joint, tendon and muscle problem I've experience]) are reviewed in this article. Looking forward, it is now important that prospective clinical trials are well designed to evaluate this syndrome and potential therapeutic strategies to circumvent it. Radiological imaging and biochemical analyses may help our understanding of AIA and these are discussed.Great ... looks like they're just starting to really research this side effect that has caused me so much grief these last 4 months. No wonder I'm having trouble getting any useful answers.
In this research report released on the same day, the following statement is included in the abstract: " ... vitamin D is being investigated as a means to reduce aromatase inhibitor-induced joint symptoms." (link to study published in Current Oncology Reports.
Prevention of Aromatase Inhibitor-Induced Bone Loss Using Risendronate: The SABRE Trial.
Journal of Clinical Oncology, Vol 28, No 6 (February 20), 2010: pp. 967-975 (link)
Conclusion: In postmenopausal women at risk of fragility fracture who were receiving adjuvant anastrozole [such as Arimidex, which is what I was taking that caused my joint and bone problems] for EBC [breast cancer], the addition of risedronate at doses established for preventing and treating osteoporosis resulted in favorable effects in BMD during 24 months.This means they're at least looking for ways to deal with the long term bone and joint problems that women using estrogen blockers (like Arimidex) are experiencing.
Supported by AstraZeneca Pharmaceuticals [the company that makes Arimidex]
** Note that the text in square brackets are mine.